Thunderstorm Wind, Canadian
- When
- July 8, 3:50 PM CST
- Where
- Canadian County, 4.5 mi E of El Reno
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.530, -97.880
Damage reported to a building outside of El Reno.
A cold front served as a focus for thunderstorm development across western into central Oklahoma during the afternoon of the 8th, with several reports of severe wind gusts received, including a wind gust over 80 mph recorded near Bessie, Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front served as a focus for thunderstorm development across western into central Oklahoma during the afternoon of the 8th, with several reports of severe wind gusts received, including a wind gust over 80 mph recorded near Bessie, Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 1:58 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
258 PM CDT Fri Jul 8 2022
...New LONG TERM...
.SHORT TERM...
(This afternoon through Saturday)
Issued at 1155 AM CDT Fri Jul 8 2022
A weak front will continue to move slowly south through central
and southern Oklahoma by the evening. Very hot conditions will
again occur, especially south of the front. The heat advisory
remains in effect this afternoon for all areas from north central
through southern Oklahoma and part of northern Texas. Isolated
showers and a few thunderstorms will form later today, mostly near
and south of the front in the very hot and humid air mass.
Sounding profiles support downburst winds from the stronger
showers/storms. Although temperaturewise will fall slightly
behind the front on Saturday, it will still be sufficiently hot
and humid in southern Oklahoma to continue the afternoon heat
advisory there. Very low pops have been placed along the Red River
for Saturday afternoon just north of the frontal zone.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 257 PM CDT Fri Jul 8 2022
For Sunday, went slightly cooler than NBM for the MaxT's using the
bias corrected CONSMOS, which is a little closer to the latest MEX
solution. Our heatwave quickly returns for all on Monday as triple
digit afternoon temperatures become a bit more widespread. A weak
cap across northwest Oklahoma may be sufficient for late afternoon
heating triggering some convection across northwest Oklahoma, as low
storm POPs are in the forecast through the evening hours. However
weak surface based CAPE values so far should keep any of these
storms should they develop sub-severe. Could see more numerous
storms in the northern panhandles & southwest Kansas in a uncapped
and stronger unstable environment.
All models still showing a shallow amplitude longwave trough digging
across the Northern Plains through the Midwest, which will be
pushing a cold front through our area on Tuesday. The GFS is a bit
more aggressive with the frontal passage with a tighter pressure
gradient than the ECMWF and Canadian NH models. Increased the
windspeeds using the NBM 90th percentile winds behind the surface
boundary from late Tuesday morning into the afternoon to be closer
to the GFS solution. Although models slighlty differ with the
isobaric patter and frontal windspeeds, they remain consistent with
cooler 850 mb temperatures and decreasing thicknesses behind the
front, showing some cooling coming through with relief from those
triple digit temperatures. Went slightly cooler than NBM using the
CONSMOS for the afternoon MaxT, with triple digit (100-105 degrees)
highs persisting across western north Texas and far southwest and
southeastern Oklahoma, with double-digit (mid 90s) across the
remainder of our area. Not if we will see any rain/storms develop
along the frontal boundary due to a strong cap at the mid-levels,
but perhaps just cloudiness. Models are showing a closed high
developing under the trough across the U.S. Southwest, with a
shortwave developing on the eastern periphery over northeastern New
Mexico. With ample mid-level moisture available, could see some
elevated storms Tuesday afternoon develop and track across the
Southern & Central High Plains, with a few moving into northern
Oklahoma. As a result, have storm POPs back in the forecast Tuesday
afternoon across our north and overnight across our west, although
keeping them very low for now.
By Wednesday, all of our area will be feeling relief with widespread
double digits (mid to upper 90s), which is actually more
climatically normal for mid July. Did go slightly cooler than NBM
with Wednesdays MaxT using the bias corrected CONSMOS. However, we
start gradually heating up again toward the end of next week as
pressure heights rise under a ridge. South winds make a return by
Friday bringing in hotter air as much of our area returns to
unseasonably normal triple digit highs.
&&
.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT Fri Jul 8 2022
VFR conditions are expected outside of isolated thunderstorms in
the southern half of Oklahoma today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 75 96 71 95 / 20 0 0 0
Hobart OK 75 101 71 99 / 30 10 0 0
Wichita Falls TX 77 103 74 100 / 30 10 0 0
Gage OK 71 97 70 99 / 20 0 0 0
Ponca City OK 72 94 68 95 / 10 0 0 0
Durant OK 77 100 74 97 / 20 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ007-008-012-013-
018>020-024>032-037>048-050>052.
Heat Advisory from 1 PM to 8 PM CDT Saturday for OKZ039-041-043-
045>048-050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ085-086-088>090.
Heat Advisory from 1 PM to 8 PM CDT Saturday for TXZ086-089-090.
&&
SHORT TERM...09
LONG TERM....68
AVIATION...09Hazardous Weather Outlook National Weather Service Norman OK 1219 PM CDT Fri Jul 8 2022 OKZ004>048-050>052-TXZ083>090-091730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1219 PM CDT Fri Jul 8 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Widely scattered thunderstorms will be possible across much of central and southern Oklahoma this afternoon through late this evening. A few strong to severe thunderstorms are expected. The strongest storms could produce wind gusts up to 60 mph and hail up to the size of nickels. .Heat... Triple digit temperatures and heat index values are expected this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are possible across far southwestern Oklahoma and north Texas Saturday afternoon. Low thunderstorm chances return to northern Oklahoma Monday night, and will continue to spread southward Tuesday through early Wednesday. .Heat... Triple digit temperatures and heat index values will continue Saturday afternoon across portions of southern Oklahoma and north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
402 PM CDT Fri Jul 8 2022
OKZ022-082130-
Washita OK-
402 PM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of central Washita
County through 430 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Dill City. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cordell, Dill City and Rocky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3536 9901 3520 9892 3512 9909 3533 9922
TIME...MOT...LOC 2102Z 065DEG 3KT 3525 9905
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
11Special Weather Statement
National Weather Service Norman OK
409 PM CDT Fri Jul 8 2022
OKZ024-027-082145-
Grady OK-Canadian OK-
409 PM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of northwestern Grady
and southeastern Canadian Counties through 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union City. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
El Reno, Union City and Minco.
This includes Interstate 40 between mile markers 123 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3527 9791 3537 9809 3554 9798 3545 9778
TIME...MOT...LOC 2109Z 208DEG 3KT 3541 9795
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
11Special Weather Statement
National Weather Service Norman OK
415 PM CDT Fri Jul 8 2022
OKZ033-082145-
Harmon OK-
415 PM CDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of central Harmon
County through 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vinson. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hollis, Gould, Vinson, Madge and McKnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3487 10000 3494 9994 3489 9973 3463 9971
3471 10000
TIME...MOT...LOC 2115Z 018DEG 1KT 3485 9987
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
11Special Weather Statement
National Weather Service Norman OK
422 PM CDT Fri Jul 8 2022
OKZ021-022-034-035-082145-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
422 PM CDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of southwestern Washita,
northwestern Kiowa, eastern Greer and southeastern Beckham Counties
through 445 PM CDT...
At 422 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Retrop to 3 miles west of
Granite. Movement was southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hobart, Mangum, Granite, Sentinel, Lone Wolf, Retrop and Altus-Lugert
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3499 9904 3478 9961 3518 9942 3520 9921
TIME...MOT...LOC 2122Z 033DEG 6KT 3509 9932 3498 9945
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
11Special Weather Statement
National Weather Service Norman OK
431 PM CDT Fri Jul 8 2022
OKZ024-025-082200-
Oklahoma OK-Canadian OK-
431 PM CDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of southwestern Oklahoma
and southeastern Canadian Counties through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oklahoma City to 3 miles northeast of
Union City. Movement was southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oklahoma City, Del City, El Reno, Yukon, Bethany, Mustang, Warr
Acres, The Village, Nichols Hills, Woodlawn Park, Smith Village,
Richland, The Capitol, Wiley Post Airport and The Fairgrounds.
This includes the following highways...
Interstate 35 between mile markers 124 and 129.
Interstate 40 between mile markers 125 and 154.
Interstate 44 between mile markers 116 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3543 9743 3535 9786 3536 9787 3535 9788
3535 9790 3556 9798 3561 9756
TIME...MOT...LOC 2131Z 298DEG 6KT 3547 9771 3544 9791
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
11Special Weather Statement
National Weather Service Norman OK
437 PM CDT Fri Jul 8 2022
OKZ021-022-033>036-082200-
Harmon OK-Kiowa OK-Washita OK-Beckham OK-Greer OK-Jackson OK-
437 PM CDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of southeastern Washita,
northern Jackson, Kiowa, eastern Harmon, Greer and southeastern
Beckham Counties through 500 PM CDT...
At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cordell to 6 miles north of Granite to 8
miles southeast of Vinson. Movement was southeast at 10 mph. Strong
wind gusts will occur well south of the storms, associated with
storm outflow.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altus, Hobart, Mangum, Cordell, Granite, Sentinel, Blair, Mountain
View, Corn, Lone Wolf, Roosevelt, Gotebo, Martha, Rocky, Willow,
Gould, Friendship, Retrop, Vinson and Cloud Chief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3510 9873 3469 9908 3461 9980 3497 9993
3540 9879
TIME...MOT...LOC 2137Z 326DEG 8KT 3528 9900 3505 9938 3484 9973
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
11The Norman radar (KTLX), 59 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
13 thunderstorm wind, 1 hail. Local standard time, as filed.
Damage reported to a building outside of El Reno.
Power pole downed.
Estimated severe wind gusts.
Blown down metal fencing.
Building damage reported in Oklahoma City.
Tree damage reported.
Damage to a power pole and tree limb damage.
Power poles damaged in the south part of town, time estimate from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045223, 1045224, 1045225, 1045226, 1045227, 1045232, 1045233, 1045234, 1045237, 1045238, 1045239, 1045240, 1045241, 1045242.